Pennsylvania, 2023Wildfire in Pennsylvania, April 12 to 15, 2023
April 12 to 15, 2023 · NWS CTP · 1 event in 1 county or zone
A wildfire developed in Millstone Township, Elk County during the afternoon of April 12, 2023 and continued into April 15. The fire was entirely on Allegheny National Forest land, and over 400 acres burned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire developed in Millstone Township, Elk County during the afternoon of April 12, 2023 and continued into April 15. The fire was entirely on Allegheny National Forest land, and over 400 acres burned. One firefighter was injured while fighting the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 12, 12:43 PM EST, 17 minutes earlier.
Area forecast discussion, Apr 12, 12:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
143 PM EDT Wed Apr 12 2023
.SYNOPSIS...
The early-mid April warm surge continues through late week with
June-like warmth and record challenging temperatures Thursday
and Friday. The next chance for rain will be on Saturday with a
few rain showers and a thunderstorm possible mainly in the
afternoon. A strong cold front will bring rain on Sunday
followed by a significant cooldown into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
RH forecast at the sfc continues to be challenging, as they
have risen quite a bit from morning mins (quite the opposite of
what normally happens - morning RH is usually higher). Dewpoints
have changed/risden mainly due to the mixing process itself,
with a layer of slightly higher moisture aloft being mixed in
recently. However, we expect the Td to level off soon, or even
dip a deg or two this aftn as we mix higher and tap a layer of
much drier air higher aloft. One patch of lower clouds is
strafing the nrn tier, but deep dry air is going to allow mixing
to 5-6kft this aftn. There could be a few more cu pop up, mainly
in the wrn highlands. But, we're not posting a Cloud Watch just
yet.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Fair and increasingly warm to summer-like conditions expected
through late week with no precipitation.
Max temps in the mid-upper 70s across the western and northern
mtns to the low-mid 80s in the central/eastern ridges and
valleys will challenge daily high temperature records with
departures from climo on the order of +20 to +30 degrees (see
climate section for more info).
Lows should drop back a few to several degrees cooler Thursday
night in the upper 40s to low 50s, but still +10-20F above
climo. MinT bounces higher Friday night which could set the
stage for a few record max-mins.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Medium range models continue to suggest a cut off upper low
lifting north across PA next Saturday. The combination of low
level moisture, diurnal heating, and upper level diffluence
ahead of this feature should support scattered showers and
possible thunderstorms in the afternoon/evening hours Saturday.
Model sounding profiles show long, skinny CAPE and weak steering
flow, so there is the potential that there could be a few
heavier downpours Saturday afternoon.
Medium range guidance suggests an upstream trough (and
associated cold front) will arrive late Sunday PM. Forcing
along the front, coupled with ample PWAT support widespread
convection Sunday PM. Some models suggest a later arrival, which
could limit the potential of convection throughout central PA.
A cutoff low will drift slowly across southern Ontario and
Quebec early next week with much cooler air rotating around the
low across PA. This will support a return to more spring like
weather with highs in the 50s and 60s and lows in the 30s to
40s. A couple of showers will also be possible, mainly across
the north and west. It's not out of the question that a couple
of wet snowflakes mix in over the higher elevations.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Wind has picked up right on schedule. No changes necessary to
the going TAFs with widespread VFR.
Prev...
VFR conditions will continue into at least Friday, with just
some mid and high clouds at times.
Marginal LLWS this morning will last until about 14-15z. After
that, daytime heating will help the PBL grow deeper and
mechanically mix down more momentum from aloft in the form of
westerly wind gusts up to 25 kts.
Gusts will diminish a bit once again tonight, creating the
potential for marginal LLWS once again into early Thursday
morning, mainly across the northern airfields.
Outlook...
Thu-Friday...VFR. Breezy again on Wed with sfc gusts 15-25kts
from ~280 degrees.
Sat...A chance of showers, mainly late.
Sun...Showers likely, especially late.
&&
.FIRE WEATHER...
Low humidity and windy conditions will result in an expectation
of rapid wildfire spread this afternoon. 10-hour fuel moisture
will be below 10 percent in most areas. PA fire manager partners
have agreed that they were OK with a RFW for today, and we have
issued it for the entire area. RH will be close as they are
rising just slightly this morning. Mixing should keep them
steady this aftn, or perhaps dip just a deg or two. Min RH
should hit 30pct, but barely.
Low humidity pattern will continue Thursday and Friday, but the
wind will be lighter which should reduce wildfire spread risk
enough that another RFW is not expected. No precipitation is
forecast until Saturday with a few rain showers and a
thunderstorm possible.
&&
.CLIMATE...
Record highs in jeopardy for Thursday 4/13 and Friday 4/14:
Harrisburg 85/1945 | 89/1941
Williamsport 85/2018 | 84/1960
Altoona 85/2018 | 87/2018
State College 83/2014 | 84/2018
Bradford 78/1977 | 77/1968
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM EDT this evening for PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Dangelo/Steinbugl
SHORT TERM...Steinbugl/Banghoff
LONG TERM...Fitzgerald/Travis/NPB
AVIATION...Dangelo/Colbert
FIRE WEATHER...Dangelo
CLIMATE...Steinbugl
Hazardous weather outlook, Apr 12, 2:18 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
318 AM EDT Wed Apr 12 2023
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
318 AM EDT Wed Apr 12 2023
...FIRE WEATHER WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Fire Weather Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
Wildfire, Elk
- When
- April 12, 1:00 PM EST to April 15, 3:00 PM EST
- Where
- Elk forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- State Official
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
A wildfire developed in Millstone Township, Elk County during the afternoon of April 12, 2023 and continued into April 15. The fire was entirely on Allegheny National Forest land, and over 400 acres burned. One firefighter was injured while fighting the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Michigan, April 12 to 25, 2023$57 million · 9 events
- Tornadoes and Flash Flooding in Florida, April 12 to 18, 2023$28 million · EF0 · 8 events
- Flood in New Mexico, April 12 to 13, 2023$1.0 million · 1 event
- Flooding in South Dakota, April 12 to 30, 2023$264,000 · 2 events
- Winter Weather in Idaho, April 12 to 13, 2023$30,000 · 2 events
- Heavy Snow in Montana, April 12 to 13, 202314 events
- High Wind in California, April 12 to 13, 202363 kt wind · 5 events
- Frost and Freeze in Oregon, April 12 to 13, 20234 events
- Wildfire in Wisconsin, April 12 to 14, 2023$10,000 · 2 events
- Winter Storm in Idaho, April 12 to 13, 20232 events
- Flood in South Dakota, April 12 to 15, 20231 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 12, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080916.